Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 62, NWS Jackson, KY

May 28, 2000Martin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 28, 2000, 2:59 PM EDT for Martin County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2000, 2:59 PM EDT (18:59 UTC)
Expired
May 28, 2000, 3:30 PM EDT
In force
31 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Martin County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WUUS53 KJKL 281901
SVRJKL
KYC159-281930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT SUN MAY 28 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN EASTERN KENTUCKY

* UNTIL 330 PM EDT

* AT 259 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  SOUTHWEST OF PLEASANT...OR ABOUT 8 MILES EAST OF PRESTONSBURG...
  MOVING EAST AT 40 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. REQUEST 
THEY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:20 AM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 28, 10:20 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1020 AM EDT SUN MAY 28 2000

COLD FNT JUST TO THE WEST WITH A DECENT RH DROP BEHIND FNT. REAL
COLD AIR TO FOLLOW BY SEVERAL HOURS. ISOLD TSRA TO MOVE THRU CWFA
THIS MORNING WITH MODERATE INSTABILTY. BEST INSTABILITY TO FOLLOW
COLD FNT WITH DRY/COLD MID LVL AND WARM/MOIST LLVL.  ADD OROGRAPHIC
LIFT AND ERN KY COULD BE UNDER THE GUN THIS AFTERNOON ESPECIALLY
WITH EXPECTED BREAKS IN CLOUD COVER. CAPES INCREASE TO 2700 AND LI
DROP TO -6 TO -8. THIS SETS THE STAGE FOR POTENTIAL HAIL AND WET
MICROBURSTS.

WILL UPDATE FCST TO FRESHEN WORDING. OTHERWISE FCST LOOKS TO BE ON
TRACK.

.JKL...NONE.

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:15 PM EDTSevere Thunderstorm WarningJKLHarlan60 min
May 28, 3:30 PM EDTSevere Thunderstorm WarningJKLPike30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.